Alert archive / Montana / Special Weather Statements in 2021
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Aug 2, 2021, 5:22 PM MDT for Chouteau County, Montana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2021, 5:22 PM MDT (23:22 UTC)
- Expired
- Aug 2, 2021, 6:00 PM MDT
- In force
- 38 min
- Issued by
- NWS Great Falls, MT
County Chouteau County, MT
The radar
The Great Falls radar (KTFX), 74 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.4 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -239 J/kg
- Mixed-layer LCL
- 2022 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
208
WWUS85 KTFX 022322
SPSTFX
Special Weather Statement
National Weather Service Great Falls MT
522 PM MDT Mon Aug 2 2021
MTZ013-030000-
Chouteau-
522 PM MDT Mon Aug 2 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL CHOUTEAU
COUNTY...
At 521 PM MDT, strong thunderstorms were clustered 10 miles east of
Highwood, or 13 miles south of Fort Benton, moving north at 20 mph.
Periods of heavy rain and winds in excess of 30 mph are possible
with this storm.
Locations impacted include...
Fort Benton, Highwood, Shonkin and Loma.
This includes Highway 87 between mile markers 37 and 56.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.
LAT...LON 4795 11009 4745 11046 4750 11077 4753 11079
4802 11075
TIME...MOT...LOC 2321Z 197DEG 16KT 4764 11055
$$
SCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 2, 2:13 PM MDT, 3 hours 9 minutes earlier.
Area forecast discussion, Aug 2, 2:13 PM MDT, 3 hours 9 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 213 PM MDT Mon Aug 2 2021 .SYNOPSIS... Showers and thunderstorms over Southwestern Montana and portions of Central Montana are expected to persist into the overnight hours. Locally heavy rain will continue to be possible with these storms and could produce flash flooding and debris flows, especially in recently burn area. After some lingering showers on Tuesday, hot and dry weather returns for Wednesday and early Thursday. Unsettled conditions and slightly cooler temperatures can be expected for the weekend. && .DISCUSSION... Anomalously high levels of monsoon moisture remain in place over much of the forecast area as a weak shortwave approaches from the west. Shower and thunderstorm development has already begun over the southwest and this activity should expand north and eastward later this afternoon and evening. So far the strongest storms have occurred in Jefferson county from Boulder to to just southeast of the Helena valley. These rainfall rates will be common this afternoon and evening due to the combination of PWAT values being several standard deviations higher than climatology and relatively storm motion 10 to 15 mph. It's important to note that the convective nature of the storms may lead to some areas receiving very heavy rainfall while others get little to no rain. Anyone outdoors should be be especially careful as the heavier cells may cause dangerous mud/debris flows, particularly over any burn scars or higher and uneven terrain. The current flash flood watch is handling the situation reasonably well, so no changes will be made at this time. However, Lewis and Clark County could possibly be added to the watch area later this afternoon. Showers and storms will begin to shift eastward and weaken by late this evening, but expect at least scattered showers and some storms to persist through Tuesday morning. -RCG Rain showers may linger during the day on Tuesday, mostly for the eastern portions of Central Montana. Then a trend toward mostly dry and warmer conditions is expected through Thursday as an upper level ridge rebuilds over the Northern Rockies. Unsettled weather and cooler temperatures return Friday and continue through the weekend as an upper trough moves from the Pacific Northwest into the Northern Plains. mpj && .AVIATION... 1152 AM MDT Mon Aug 02 2021 (02/18Z TAF period) Monsoonal moisture will continue to bring broken/overcast mid and upper level clouds to southwestern and north central Montana today through Tuesday morning. Thunderstorm development is already ongoing over the southwest and will become more pronounced by 19Z. It is expected to be most widespread south of a KHLN to KGTF to KLWT line with a more isolated to scattered brand of showers to the north of the line. Some storms could produce heavy rain with gusty and erratic winds. VFR conditions should prevail for much of the region but precipitation will bring IFR/MVFR conditions with mountain obscurations expected through the period. There should be some west to east improvement by 03/04Z, but showers and some thunderstorms will linger over into the overnight hours. -RCG Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .HYDROLOGY... Monsoonal moisture continues to move northward through the region this afternoon and tonight with numerous showers and thunderstorms expected for western and southern portions of the forecast area. The potential remains high for any shower or thunderstorm to bring heavy rainfall given slow storm motions and anomalously high precipitable water values. Some areas could see flash flooding, especially in/near areas that have recently burned and in urban areas. A Flash Flood Watch remains in effect for all of southwestern Montana and a portion of central Montana from noon through midnight. && .PRELIMINARY POINT TEMPS/POPS... GTF 62 92 57 92 / 80 10 0 10 CTB 60 89 54 87 / 40 10 0 10 HLN 60 93 61 96 / 50 10 0 10 BZN 56 88 53 91 / 80 10 0 10 WYS 46 79 40 82 / 80 10 0 10 DLN 53 85 52 88 / 70 0 0 10 HVR 64 92 59 91 / 40 20 10 10 LWT 62 86 57 88 / 50 50 0 10 && .TFX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until midnight MDT tonight Beaverhead... Broadwater...Cascade...Gallatin...Jefferson...Madison...Meagher. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Aug 2, 4:38 PM MDT, 44 minutes before
Special Weather Statement National Weather Service Great Falls MT 438 PM MDT Mon Aug 2 2021 MTZ012-013-050-022315- Chouteau-Cascade-Judith Basin- 438 PM MDT Mon Aug 2 2021 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN JUDITH BASIN...SOUTH CENTRAL CHOUTEAU AND NORTHEASTERN CASCADE COUNTIES... At 437 PM MDT, strong thunderstorms were clustered 9 miles west of Geyser, or 24 miles northwest of Stanford, moving north at 15 mph. Locations impacted include... Fort Benton, Belt, Geraldine, Geyser, Highwood, Shonkin, Raynesford, Armington, Monarch and Sluice Boxes State Park. This includes the following highways... Highway 200 between mile markers 0 and 23. Highway 87 between mile markers 33 and 43. Highway 89 between mile markers 46 and 71, and between mile markers 72 and 73. If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in Great Falls. LAT...LON 4700 11063 4709 11098 4789 11084 4776 11006 TIME...MOT...LOC 2237Z 197DEG 14KT 4731 11069 SC
Special weather statement, Aug 2, 4:42 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Great Falls MT
442 PM MDT Mon Aug 2 2021
MTZ015-052-053-055-022315-
Broadwater-Madison-Jefferson-Gallatin-
442 PM MDT Mon Aug 2 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN
BROADWATER...NORTH CENTRAL MADISON...EASTERN JEFFERSON AND
NORTHWESTERN GALLATIN COUNTIES...
At 442 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles southwest of Montana City to 16
miles northwest of Three Forks to near Twin Bridges. Movement was
east at 15 mph.
Periods of heavy rain and winds in excess of 30 mph are possible
with these storms.
Locations impacted include...
Townsend, Three Forks, Twin Bridges, Pony, Montana City, Toston,
Harrison, Alhambra, Corbin, Elkhorn State Park, Cardwell, Winston,
Radersburg, Lewis And Clark Caverns State Park, Silos, Clancy, Willow
Creek and Jefferson City.
This includes the following highways...
Interstate 15 between mile markers 173 and 186.
Interstate 90 between mile markers 252 and 278.
Highway 12 between mile markers 55 and 109.
Highway 287 between mile markers 72 and 97.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.
LAT...LON 4603 11191 4651 11213 4657 11181 4657 11165
4661 11163 4606 11139 4547 11190 4550 11237
TIME...MOT...LOC 2242Z 265DEG 15KT 4645 11202 4604 11183 4557 11224
SCSpecial weather statement, Aug 2, 5:06 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Great Falls MT
506 PM MDT Mon Aug 2 2021
MTZ012-048-049-022330-
Cascade-Southern Rocky Mountain Front-Eastern Teton-
506 PM MDT Mon Aug 2 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN TETON
AND NORTHWESTERN CASCADE COUNTIES...
At 505 PM MDT, strong thunderstorms were clustered 7 miles northeast
of Fairfield, or 15 miles southeast of Choteau, moving northeast at
15 mph.
Periods of heavy rain and winds in excess of 40 mph are possible
with this storm.
Locations impacted include...
Fairfield, Dutton, Power, Collins, Vaughn and Sun River.
This includes the following highways...
Interstate 15 between mile markers 290 and 324.
Highway 200 near mile marker 139.
Highway 89 between mile markers 9 and 39, and between mile markers 1
and 8.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.
LAT...LON 4756 11146 4750 11203 4777 11220 4799 11180
4798 11168
TIME...MOT...LOC 2305Z 238DEG 11KT 4770 11189
SCSpecial weather statement, Aug 2, 5:11 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Great Falls MT
511 PM MDT Mon Aug 2 2021
MTZ012-013-049-030015-
Chouteau-Cascade-Eastern Teton-
511 PM MDT Mon Aug 2 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL
TETON...WESTERN CHOUTEAU AND CENTRAL CASCADE COUNTIES...
At 510 PM MDT, radar indicated a gust front from decaying
thunderstorms was located along a line extending from 9 miles
northeast of The Knees to 10 miles southeast of Cascade. Movement
was east at 25 mph.
Winds in excess of 40 mph are possible with this gust front.
Locations impacted include...
Great Falls, Fort Benton, Belt, Black Eagle, The Knees, Highwood,
Carter, Floweree, Portage, Eden, Sluice Boxes State Park, Malmstrom
Afb, Stockett, Tracy, First Peoples Buffalo Jump State Park,
Centerville, Armington, Ulm and Sand Coulee.
This includes the following highways...
Interstate 15 between mile markers 267 and 289.
Highway 200 between mile markers 0 and 6.
Highway 87 between mile markers 4 and 49.
Highway 89 between mile markers 56 and 71, and between mile markers
72 and 92.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4817 11044 4698 11093 4703 11111 4704 11108
4709 11109 4708 11116 4701 11117 4700 11129
4700 11144 4706 11170 4813 11128 4813 11083
4819 11083
TIME...MOT...LOC 2310Z 283DEG 20KT 4814 11118 4714 11158
SCLocal storm report, Aug 2, 5:21 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
521 PM MDT MON AUG 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HEAVY RAIN 4 SSW POWER 47.66N 111.72W
08/02/2021 M0.06 INCH TETON MT TRAINED SPOTTER
PEAK RAIN RATE, 0.41 INCHES PER HOUR
MEASURED AT 503 PM. RAIN FELL AT THIS RATE,
FOR A COUPLE MINUTES.
&&
JAFSpecial weather statement, Aug 2, 5:22 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
522 PM MDT Mon Aug 2 2021
MTZ013-030000-
Chouteau-
522 PM MDT Mon Aug 2 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL CHOUTEAU
COUNTY...
At 521 PM MDT, strong thunderstorms were clustered 10 miles east of
Highwood, or 13 miles south of Fort Benton, moving north at 20 mph.
Periods of heavy rain and winds in excess of 30 mph are possible
with this storm.
Locations impacted include...
Fort Benton, Highwood, Shonkin and Loma.
This includes Highway 87 between mile markers 37 and 56.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.
LAT...LON 4795 11009 4745 11046 4750 11077 4753 11079
4802 11075
TIME...MOT...LOC 2321Z 197DEG 16KT 4764 11055
SCThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 6:53 PM MDT | Special Weather Statement | TFX | Broadwater | 52 min |
| Aug 1, 7:54 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 36 min |
| Aug 1, 8:08 PM MDT | Special Weather Statement | TFX | 67 min | |
| Aug 1, 8:41 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 64 min |
| Aug 1, 9:51 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 39 min |
| Aug 2, 12:52 PM MDT | Special Weather Statement | TFX | Jefferson | 23 min |
| Aug 2, 1:06 PM MDT | Special Weather Statement | TFX | Gallatin, Madison | 24 min |
| Aug 2, 1:20 PM MDT | Special Weather Statement | TFX | Broadwater | 25 min |
| Aug 2, 1:25 PM MDT | Areal Flood Advisory | TFX | Broadwater, Jefferson, Lewis and Clark | 3 hr |
| Aug 2, 1:55 PM MDT | Special Weather Statement | TFX | Broadwater | 35 min |
| Aug 2, 2:06 PM MDT | Special Weather Statement | TFX | Teton | 54 min |
| Aug 2, 2:09 PM MDT | Special Weather Statement | TFX | Wheatland | 36 min |
| Aug 2, 2:22 PM MDT | Special Weather Statement | TFX | Beaverhead, Gallatin, Madison | 23 min |
| Aug 2, 2:32 PM MDT | Special Weather Statement | TFX | Meagher | 28 min |
| Aug 2, 2:33 PM MDT | Special Weather Statement | TFX | Broadwater | 27 min |
| Aug 2, 2:40 PM MDT | Areal Flood Advisory | TFX | Lewis and Clark | 3 hr |
| Aug 2, 2:48 PM MDT | Areal Flood Advisory | TFX | Meagher | 3 hr |
| Aug 2, 2:53 PM MDT | Areal Flood Advisory | TFX | Broadwater, Gallatin, Jefferson | 2 hr |
| Aug 2, 2:56 PM MDT | Special Weather Statement | TFX | Beaverhead, Gallatin, Madison | 49 min |
| Aug 2, 3:04 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 26 min |
| Aug 2, 3:15 PM MDT | Special Weather Statement | TFX | Jefferson | 30 min |
| Aug 2, 3:17 PM MDT | Areal Flood Advisory | TFX | Lewis and Clark | 3 hr |
| Aug 2, 3:39 PM MDT | Special Weather Statement | TFX | Teton | 36 min |
| Aug 2, 3:44 PM MDT | Flash Flood Warning | TFX | Lewis and Clark | 3 hr |
| Aug 2, 3:52 PM MDT | Special Weather Statement | TFX | Judith Basin | 38 min |
| Aug 2, 3:52 PM MDT | Special Weather Statement | TFX | Beaverhead, Gallatin, Madison | 38 min |
| Aug 2, 4:01 PM MDT | Special Weather Statement | TFX | Toole | 29 min |
| Aug 2, 4:04 PM MDT | Special Weather Statement | TFX | Jefferson | 26 min |
| Aug 2, 4:09 PM MDT | Special Weather Statement | TFX | Teton | 51 min |
| Aug 2, 4:14 PM MDT | Areal Flood Advisory | TFX | Cascade, Judith Basin, Meagher | 3 hr |
| Aug 2, 4:32 PM MDT | Special Weather Statement | TFX | Meagher | 43 min |
| Aug 2, 4:38 PM MDT | Special Weather Statement | TFX | Judith Basin | 37 min |
| Aug 2, 4:40 PM MDT | Areal Flood Advisory | TFX | Gallatin | 2 hr |
| Aug 2, 4:42 PM MDT | Special Weather Statement | TFX | Jefferson | 33 min |
| Aug 2, 5:00 PM MDT | Areal Flood Advisory | TFX | Cascade, Chouteau, Judith Basin | 3 hr |
| Aug 2, 5:06 PM MDT | Special Weather Statement | TFX | Teton | 24 min |
| Aug 2, 5:11 PM MDT | Special Weather Statement | TFX | Cascade | 64 min |
| Aug 2, 5:24 PM MDT | Special Weather Statement | TFX | Cascade | 36 min |
| Aug 2, 5:29 PM MDT | Special Weather Statement | TFX | Meagher | 31 min |
| Aug 2, 5:42 PM MDT | Special Weather Statement | TFX | 33 min |
Nearby
Special Weather Statements in Montana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.